Alert archive / Minnesota / Freeze Warnings in 2020
Freeze Warning 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freeze warning at May 10, 2020, 2:41 AM CDT for 28 counties in Minnesota; 6 counties in Wisconsin. It took effect at May 11, 2020, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2020, 2:41 AM CDT (07:41 UTC)
- In effect from
- May 11, 2020, 2:00 AM CDT
- Expired
- May 11, 2020, 8:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
All 34 counties
Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 30 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613 WWUS73 KMPX 100741 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 241 AM CDT Sun May 10 2020 MNZ056>070-073>078-082>085-091>093-WIZ023>028-101545- /O.NEW.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/ Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn- Pepin-Eau Claire- Including the cities of Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 241 AM CDT Sun May 10 2020 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Sub-freezing temperatures in the upper 20s to lower 30s expected. * WHERE...Portions of west central Wisconsin and central, east central, south central, southeast, southwest and west central Minnesota. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing and hoses. * ADDITIONAL DETAILS...There's a good chance that sub-freezing temperatures will return again Monday night into Tuesday morning, but then temperatures will warm the rest of the week. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Cover or drain above-ground pipes and hoses to protect them from freezing. && $$ jrb
3 follow-up statements
607 WWUS73 KMPX 101722 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1222 PM CDT Sun May 10 2020 MNZ056>059-061-111300- /O.CON.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/ Chippewa-Kandiyohi-Meeker-Wright-Anoka- Including the cities of Montevideo, Willmar, Litchfield, Monticello, and Blaine 1222 PM CDT Sun May 10 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Anoka, Wright, Kandiyohi, Meeker and Chippewa Counties. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ WIZ023-025-027-028-111300- /O.CON.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/ St. Croix-Dunn-Chippewa-Eau Claire- Including the cities of Hudson, Menomonie, Chippewa Falls, and Eau Claire 1222 PM CDT Sun May 10 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...St. Croix, Chippewa, Dunn and Eau Claire Counties. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MNZ060-062>070-073>078-082>085-091>093-WIZ024-026-111300- /O.CON.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/ Hennepin-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley- Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- Pierce-Pepin- Including the cities of Minneapolis, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, River Falls, and Durand 1222 PM CDT Sun May 10 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Portions of west central Wisconsin and central, east central, south central, southeast, southwest and west central Minnesota. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
432 WWUS73 KMPX 110147 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 847 PM CDT Sun May 10 2020 MNZ056>059-061-111300- /O.CON.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/ Chippewa-Kandiyohi-Meeker-Wright-Anoka- Including the cities of Montevideo, Willmar, Litchfield, Monticello, and Blaine 847 PM CDT Sun May 10 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Anoka, Wright, Kandiyohi, Meeker and Chippewa Counties. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. && $$ WIZ023-025-027-028-111300- /O.CON.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/ St. Croix-Dunn-Chippewa-Eau Claire- Including the cities of Hudson, Menomonie, Chippewa Falls, and Eau Claire 847 PM CDT Sun May 10 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...St. Croix, Chippewa, Dunn and Eau Claire Counties. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. && $$ MNZ060-062>070-073>078-082>085-091>093-WIZ024-026-111300- /O.CON.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/ Hennepin-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley- Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- Pierce-Pepin- Including the cities of Minneapolis, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, River Falls, and Durand 847 PM CDT Sun May 10 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Portions of west central Wisconsin and central, east central, south central, southeast, southwest and west central Minnesota. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. && $$
732 WWUS73 KMPX 110817 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 317 AM CDT Mon May 11 2020 MNZ060-062>070-073>078-082>085-091>093-WIZ024-026-110930- /O.CAN.KMPX.FZ.W.0003.000000T0000Z-200511T1300Z/ Hennepin-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley- Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- Pierce-Pepin- Including the cities of Minneapolis, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, River Falls, and Durand 317 AM CDT Mon May 11 2020 ...FREEZE WARNING IS CANCELLED... $$ MNZ056>059-061-111300- /O.CON.KMPX.FZ.W.0003.000000T0000Z-200511T1300Z/ Chippewa-Kandiyohi-Meeker-Wright-Anoka- Including the cities of Montevideo, Willmar, Litchfield, Monticello, and Blaine 317 AM CDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Anoka, Wright, Kandiyohi, Meeker and Chippewa Counties. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ WIZ023-025-027-028-111300- /O.CON.KMPX.FZ.W.0003.000000T0000Z-200511T1300Z/ St. Croix-Dunn-Chippewa-Eau Claire- Including the cities of Hudson, Menomonie, Chippewa Falls, and Eau Claire 317 AM CDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...St. Croix, Chippewa, Dunn and Eau Claire Counties. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at May 10, 12:11 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 10, 12:11 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1211 AM CDT Sun May 10 2020 .SHORT TERM...(This evening through Sunday night) Issued at 238 PM CDT Sat May 9 2020 Water vapor imagery this afternoon shows a compact and fairly intense shortwave trough dropping southeast through the eastern Dakotas. RAP PV analysis shows the anomaly down around 500 mb with this feature, which is definitely helping to cool and saturate the column while promoting a strong band of upper-level divergence and frontogenesis. The system is moving quickly, and will bring precipitation across the area for roughly a 6 hour window from late afternoon into the early part of the overnight hours. The best chance for precipitation to change to snow and accumulate still looks to be north of I-94 where an inch or two is still possible (the Twin Cities metro area will likely see little if any accumulation). We could have a few rain/snow showers around on Sunday with some lingering cyclonic flow and decent lapse rate, but at this point decided to leave them out with no real consensus on location (and didn't want to blanket the entire area with 20 PoPs). Cold advection will persist into Sunday night, keeping clouds around for a while, although we should see enough subsidence by late Sunday night to clear things out from northwest to southeast. .LONG TERM...(Monday through Saturday) Issued at 238 PM CDT Sat May 9 2020 The large scale pattern looks to quickly de-amplify during the first part of the week, with things becoming zonal and looking to stay that way through the balance of the week. That will result in moderating temperatures with much warmer (near to a bit above normal) weather by the middle to latter half of the week. With the steering flow becoming zonal, we'll see a few quick moving shortwaves ripple through the flow and bring some chances for precipitation. Unfortunately, as is typically the case in such a pattern, there is some disagreement in the model guidance on the timing of things, which increases farther out into the forecast period. So, the consensus forecast will include longer periods of lower PoPs than what reality will eventually bring, but we should be able to refine the precipitation chances into smaller windows of time as things get closer. High pressure will keep things dry Monday and Tuesday, with low RHs each day causing some fire weather concerns again, although wind speeds should be a limited factor. Return flow accompanied by decent moisture return looks to bring a good chance for showers across the area Wednesday. After that we'll have several weak shortwaves move east through the zonal flow bringing periodic shower chances, along with some possibility of thunder as instability works its way back into the region. However, at this point no significant systems are expected through the period. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1205 AM CDT Sun May 10 2020 There is high confidence that IFR/MVFR cigs across central/southern Minnesota, and west central Wisconsin will improve over the next several hours. Some -RA, mixed with -SN in west central Wisconsin will rapidly decrease before 9z, but may linger near KEAU through 12z. Otherwise, after 12z cigs will once again develop around 2-3 kft before 18z, but lift to VFR during the afternoon. Some -RA/-SHRA will be possible for mainly far southern Minnesota during the late morning, through the afternoon, but confidence is low on coverage and duration. I did start with prob30, but it could become predominate or a temporary period if conditions warrant. Gusty winds today will decrease toward sunset. KMSP... A couple of hours of MVFR cigs with conditions rapidly improving by 7-9z. MVFR cigs (2-3 kft) will be possible during the late morning, early afternoon. Otherwise, there is a low chance of -RA/-SHRA during the afternoon. /OUTLOOK FOR KMSP/ MON...VFR. Wind NW 10-15 kts TUE...VFR. Wind NW 5 kts. Wed...VFR. Chc of -RA/MVFR cigs. Wind SE 10-15G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM... LONG TERM... AVIATION...JLT
Hazardous weather outlook, May 9, 1:59 PM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 159 PM CDT Sat May 9 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 159 PM CDT Sat May 9 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Snow is likely late this afternoon across central Minnesota and tonight across the remainder of the area. Accumulations of 1 to 3 inches are possible on grassy areas along and north of I-94, especially in Wisconsin tonight. There is a chance of thunderstorms across southern Minnesota late this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. More frosts and freezes are expected each night from Saturday night through Tuesday night. There is a slight chance of thunderstorms Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Freeze Warnings in Minnesota, 2020Freeze Warnings in Wisconsin, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.